Hail, Cherry
- When
- June 26, 12:56 PM CST
- Where
- Cherry County, 7.15 mi E of Merritt Res
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.640, -100.790
Public report of golf ball sized hail at Merritt trading post near Merritt reservoir.
A strong disturbance aloft interacted with a moist and unstable atmosphere as a cold front dropped south into north central Nebraska. This caused an outbreak of severe thunderstorms containing damaging winds, large hail, and a funnel cloud to occur across portions of western and north central Nebraska during the afternoon and evening hours on June 26th, 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong disturbance aloft interacted with a moist and unstable atmosphere as a cold front dropped south into north central Nebraska. This caused an outbreak of severe thunderstorms containing damaging winds, large hail, and a funnel cloud to occur across portions of western and north central Nebraska during the afternoon and evening hours on June 26th, 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 26, 2:29 AM CST, 10 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 329 AM CDT SUN JUN 26 2011 .SYNOPSIS... CONVECTION ONCE AGAIN HAS CONTINUED INTO THE EARLY MORNING HOURS ACROSS PORTIONS OF WESTERN AND NORTHWESTERN NEBRASKA. MOST OF THE ACTIVITY HAS REMAINED BELOW SEVERE LIMITS SINCE MIDNIGHT...HOWEVER ISOLATED STUBBORN SUPERCELLS CONTINUES TO MARCH EAST OVER THE SAND HILLS AND NORTHERN SHERIDAN COUNTY. THE ACTIVITY IS FORMING AHEAD OF THE MID LEVEL WAVE THAT IS PUSHING EAST FROM THE HIGHER TERRAIN OF THE NORTHERN ROCKIES AND ARE AIDED BY A MODEST LLJ. LOOKING AT THE LARGER SCALE...WATER VAPOR IMAGERY REVEALS THE ABOVE MENTIONED SHORTWAVE TROUGH ACROSS THE NORTHERN ROCKIES/CANADIAN PRAIRIES...WITH A SECOND TROUGH NOW EAST OF HUDSONS BAY. UNDERCUTTING THE TWO TROUGHS IS NEARLY ZONAL FLOW...WITH SEVERAL DISTURBANCES RIDING THROUGH. FINALLY ANOTHER TROUGH IS DIGGING SOUTH AND EAST TOWARD THE WESTERN CANADIAN COAST. THIS TROUGH WILL BE A PLAYER IN OUR WEATHER COME LATE NEXT WEEK. && .DISCUSSION... SEVERE WEATHER CHANCES TONIGHT WILL LEAD OFF THIS DISCUSSION...THEN THE FOCUS SHIFTS TO THE MID WEEK WARM UP AND ACCOMPANIED RIDGE. SEVERAL FACTORS WILL COME INTO PLAY THIS AFTERNOON WHICH WILL PROMOTE THE DEVELOPMENT OF SEVERE THUNDERSTORMS OVER MUCH OF THE REGION. LARGE SCALE FORCING WILL INCREASE AS A SHORTWAVE TROUGH CONTINUES EAST THROUGH THE CANADIAN PRAIRIES...ACCOMPANYING THIS TROUGH IS A COLD FRONT WHICH IS SCHEDULED FOR ARRIVAL EARLY THIS EVENING. ALSO IN PLAY....SURFACE LOW PRESSURE WILL DEEPEN OVER THE HIGHER TERRAIN OF EASTERN COLORADO...WHICH WILL HELP FORCE A WARM FRONT NORTHWARD TOWARD CENTRAL NEBRASKA ALLOWING THE ATMOSPHERE TO BECOME GREATLY UNSTABLE BY LATE AFTERNOON /AHEAD OF THE COLD FRONT/...WITH SURFACE BASED CAPE VALUES APPROACHING 5K J/KG EAST OF HIGHWAY 83. THESE CAPE VALUES COMBINED WITH VERY STEEP LOW LEVEL LAPSE RATES /APPROACHING 10C/KM / AND INCREASING BULK SHEAR OF GREATER THAN 50KTS WOULD SUGGEST THE POTENTIAL FOR SEVERAL SUPERCELLS THAT WOULD BE CAPABLE OF LARGE HAIL...DAMAGING WIND AND A ISOLATED TORNADO THREAT...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA WHERE THE LOWEST LCL/S RESIDE AND SIGNIFICANT LOW LEVEL CAPE IS EXPECTED. AS BEEN HIGHLIGHTED IN PREVIOUS FORECASTS...THE POTENTIAL FOR VERY HEAVY RAIN EXISTS AS WELL...ESPECIALLY GIVEN FORECAST PWATS OF GREATER THAN 1.60 INCHES. STORM MOTION IS NOT GOING TO BE ALL THAT SLOW /EXPECTING GREATER THAN 20KTS/...SO WILL HOLD OFF ON THE FLASH FLOOD WATCH...BUT WILL STILL NEEDS TO BE MONITORED CLOSELY AS CONVECTION THIS PAST WEEK HAS LEFT AREAS PRIME FOR FLASH FLOODING. AS BEEN THE CASE WITH THE PAST SEVERAL SEVERE EVENTS...INITIAL SUPERCELLS WILL CONGEAL INTO A COMPLEX WHICH PUSHES EAST THROUGH THE CWA...AS THE EVENING PROGRESSES AND THE COMPLEX FORMS...THE SEVERE WIND THREAT WILL INCREASE. COLD FRONT TO BE WELL SOUTH OF THE FORECAST AREA BY 06Z TOMORROW...ALLOWING FOR A COOL DOWN ON MONDAY. WITH POST FRONTAL CONDITIONS AND INCREASING SUBSIDENCE FROM THE BUILDING WESTERN US RIDGE...EXPECT THE PERIOD TO REMAIN DRY THROUGH LATE WEEK. AS FOR TEMPERATURES...MONDAY WILL BE PLEASANT WITH MAX T/S RUNNING IN THE UPPER 70S AND LOW 80S. HOWEVER BY MID WEEK...THE WESTERN US RIDGE WILL BE ANCHORED OVER THE CENTRAL PLAINS WITH H85 TEMPS NEARING 35C BY 00Z THURSDAY. DID PUSH MAX T/S UP SLIGHTLY FOR BOTH WEDNESDAY AND THURSDAY...WITH MID TO UPPER 90S COMMON OVER THE FORECAST AREA. && .AVIATION... EXCEPT FOR AREAS IN AND NEAR THUNDERSTORMS...CEILING AND VISIBILITY WILL BE ABOVE VISUAL THRESHOLDS. STORMS WILL CONTINUE IN NORTH CENTRAL AND NORTHWEST NEBRASKA THROUGH THE MORNING. AT THE CURRENT RATE OF MOVEMENT...STORMS IN NORTHWEST NEBRASKA ARE LIKELY TO BE IN THE VTN AREA FROM AROUND 09Z THROUGH 12Z. THERE IS ALSO A POSSIBILITY OF THUNDERSTORMS IN SOUTHWEST NEBRASKA...THROUGH NOT NECESSARILY AT LBF. && .HYDROLOGY... WITHOUT ADDITIONAL HEAVY RAIN...THE ELKHORN RIVER IS EXPECTED TO CONTINUE TO FALL...POSSIBLY GETTING TO BELOW FLOOD STAGE AT ATKINSON BY LATE AFTERNOON SUNDAY. HOWEVER...THERE IS AT LEAST A SLIGHT RISK OF HEAVY RAIN TODAY THROUGH SUNDAY NIGHT. SIMILARLY...THE STAGES ON THE NORTH PLATTE RIVER SHOULD CONTINUE TO DECREASE SLOWLY FROM LISCO THROUGH THE REST OF LENGTH DOWNSTREAM. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS/DISCUSSION...JACOBS AVIATION/HYDROLOGY...SPRINGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 514 AM CDT SUN JUN 26 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-271015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 514 AM CDT SUN JUN 26 2011 /414 AM MDT SUN JUN 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT IN MOST OF WESTERN AND NORTH CENTRAL NEBRASKA. A WARM FRONT WILL LIFT TO NEAR THE NEBRASKA-KANSAS BOUNDARY TODAY...THUS BRINGING VERY UNSTABLE AIR INTO CENTRAL AND WESTERN NEBRASKA. IN ADDITION...LOW LEVEL WIND PROFILES WILL FAVOR THE DEVELOPMENT OF SUPER CELLS WITH LARGE HAIL...DAMAGING WIND AND EVEN ISOLATED TORNADOES. THE GREATEST RISK OF SEVERE WEATHER WILL BE ALONG AND NORTH OF INTERSTATE HIGHWAY 80. THERE IS ALSO A RISK OF LOCALIZED VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL 5 N BREWSTER 42.01N 99.87W
06/26/2011 M2.50 INCH BLAINE NE PUBLIC
DELAYED REPORT...GOLF AND TENNIS BALL SIZED HAIL REPORTED
BY PUBLIC 5 MILES N OF BREWSTER AT 130 AM
&&
VAN PELTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1118 AM CDT SUN JUN 26 2011 NEZ004-094-261700- SHERIDAN NE-WESTERN CHERRY NE- 1018 AM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 1100 AM MDT... AT 1015 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GORDON...MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GORDON... ROCK HILL... HOOVER LAKE... SHELL LAKE STATE WILDLIFE MANAGEMENT AREA... INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD... HIGHWAY 61 CROSSING THE SNAKE RIVER... INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD... HIGHWAY 61 CROSSING THE NIOBRARA RIVER... MERRIMAN... HIGHWAY 27 MILE MARKER 230... HIGHWAY 20 MILE MARKER 110... MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1021 AM MDT SUN JUN 26 2011 NEZ005-094-261700- EASTERN CHERRY NE-WESTERN CHERRY NE- 1021 AM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 1100 AM MDT/NOON CDT/... AT 1020 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SCHOOLHOUSE LAKE...OR 40 MILES NORTHWEST OF MULLEN...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SCHOOLHOUSE LAKE... STEER CREEK CAMPGROUND... HIGHWAY 97 CROSSING BIG CREEK... HIGHWAY 97 CROSSING THE NORTH LOUP RIVER... MERRITT RESERVOIR DAM... HIGHWAY 97 MILE MARKER 100... HIGHWAY 97 MILE MARKER 110... MASEK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1148 AM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL 20 SW HYANNIS 41.80N 102.04W
06/26/2011 M1.75 INCH GRANT NE PUBLIC
DELAYED REPORT
&&
VAN PELTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1156 AM CDT SUN JUN 26 2011 NEZ004-094-261745- SHERIDAN NE-WESTERN CHERRY NE- 1056 AM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 1145 AM MDT... AT 1052 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...OR NEAR GORDON...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROCK HILL... HOOVER LAKE... SHELL LAKE STATE WILDLIFE MANAGEMENT AREA... INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD... HIGHWAY 61 CROSSING THE SNAKE RIVER... INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD... HIGHWAY 61 CROSSING THE NIOBRARA RIVER... MERRIMAN... MEDICINE LAKE... ELI... HIGHWAY 20 MILE MARKER 110... MASEK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
102 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL 18 SE MERRIMAN 42.74N 101.45W
06/26/2011 E0.50 INCH CHERRY NE PUBLIC
&&
JSWEETThe North Platte radar (KLNX), 78 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
28 hail, 7 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Public report of golf ball sized hail at Merritt trading post near Merritt reservoir.
Public reported cracked windshields and damage to plastic parts from 2 inch diameter hail.
Six power poles were blown down one mile west of the Valentine National Wildlife Refuge Headquarters building.
Public reported wind gusts to 60 mph measured with home weather station.
Public reported quarter sized hail.
Public estimated 60 mph winds occurring with nickel to quarter sized hail.
Cooperative observer reported golf ball sized hail.
Hail up to golf ball size with high winds lasting for 20 minutes caused crop and pasture damage.
A trained spotter estimated 60 to 70 mph winds 6 miles south of Atkinson.
Cooperative observer reported baseball sized hail.
Public reported hail from nickel up to golf ball sized.
Public reported wind gusts estimated at 60 mph along with hail as large as golf balls.
Golf ball sized hail broke out several windows of a home.
Emergency manager relayed a public report of a funnel cloud located 5 miles south of Bartlett.
Public reported hail from dime up to quarter sized. The hail lasted for 5 minutes.
Public estimated 60 to 70 mph wind gusts along with pea sized hail and very heavy rain.
Public estimated wind gusts of 60 mph.
Public reported golf ball sized hail.
Public reported ping pong ball sized hail.
Public reported baseball sized hail.
Public reported quarter sized hail.
Public reported quarter sized hail.
Public reported half dollar sized hail.
Public reported quarter sized hail.
Public reported hail up to half dollar size.
Public reported golf ball sized hail.
Public reported golf ball sized hail.
Public reported golf ball sized hail.
Public reported quarter sized hail.
Hooker county sheriff reported quarter sized hail.
Thomas county sheriff reported quarter sized hail.
Lincoln county sheriff reported quarter sized hail.
Trained spotter reported quarter sized hail relayed by KNOP television.
Public reported golf ball sized hail.
Trained spotter reported nickel sized hail in North Platte.
National weather service employee reported quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314914, 314915, 314964, 314965, 314916, 314966, 314917, 314949, 314967, 314921, 314924, 314968, 314963, 314912, 314925, 314969, 314970, 314926, 314928, 314929, 314930, 314931, 314932, 314935, 314936, 314937, 314938, 314939, 314940, 314941, 314942, 314943, 314945, 314946, 314947, 314948.